MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 7; QEW

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 7; QEW
Catalog Number LITNGBT7TQ130
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal jugular vein, sigmoid, and sinus using an indigo system aspiration catheter 7 (cat7), indigo system lightning bolt aspiration tubing (lightning bolt aspiration tubing), a non-penumbra microcatheter, and a non-penumbra sheath.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician experienced resistance advancing the cat7 with a support microcatheter into the right transverse sinus.Next, the physician began aspiration using the lightning bolt aspiration tubing under modulated aspiration mode while torquing, retracting, and advancing the cat7 over the guidewire.It was reported the guidewire was removed for optimal aspiration and the physician completed two passes in the vessel.After the pass, the physician advanced the cat7 over the guidewire back into the transverse sinus.The guidewire was removed, and the physician started to torque the cat7 while advancing and retracting the catheter under aspiration.However, while retracting the cat7, the physician noticed that the distal end of the cat7 had fractured and could not be retracted with the rest of the catheter.Therefore, the physician removed the proximal end of the cat7 and used a snare device to remove the fractured cat7.The physician then removed the sheath and inserted a new non-penumbra sheath.The procedure was completed using a new cat7 and the same lightning bolt aspiration tubing.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned indigo system aspiration catheter 7 (cat7) confirmed a fracture on its distal shaft.Evaluation revealed signs of torquing at the fracture site.If the cat7 is rotated unrestrained against resistance, damage such as a fracture may occur.The reported tortuous anatomy likely contributed to the resistance during the procedure.Further evaluation revealed kinks and stretching on the fractured distal segment of the cat7.This damage was incidental to the complaint and likely occurred during snaring the distal fractured segment for removal from the patient¿s body.Further evaluation also revealed bends along the length of the catheter.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 7
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21442975
Report Number3005168196-2025-00048
Device Sequence Number15393897
Product Code QEW
UDI-Device Identifier00815948025462
UDI-Public00815948025462
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K223186
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberLITNGBT7TQ130
Device Lot NumberH00006054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2025
Supplement Date Received by Manufacturer02/20/2025
Initial Report FDA Received Date02/24/2025
Supplement Report FDA Received Date03/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age58 YR
Patient SexFemale